Idaho, 2014

Dust Storm in Idaho, April 9, 2014

April 9, 2014 · NWS PIH · 1 event in 1 county or zone

Interstate 15 was closed from Idaho Falls to Roberts from 1:30 pm to 5 pm due to blowing dust caused by high winds.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Interstate 15 was closed from Idaho Falls to Roberts from 1:30 pm to 5 pm due to blowing dust caused by high winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Apr 9, 8:07 AM MST, 4 hours 23 minutes earlier.

Area forecast discussion, Apr 9, 8:07 AM MST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
907 AM MDT WED APR 9 2014

.UPDATE...SAT IMAGERY SHOWS SHORTWAVE AXIS MOVING QUICKLY THROUGH
WASHINGTON STATE INTO PANHANDLE REGION THIS MORNING. MODERATE
WESTERLY WINDS ALOFT BEGINNING TO APPEAR WITH GUSTS WELL OVER 40
MPH AT HIGHER ELEVATION MESONET STATION IN CENTRAL MOUNTAINS.
MODELS MAINTAIN INSTABILITY MAINLY ACROSS HIGHER ELEVATION AREAS
THIS AFTERNOON AND EVENING THUS WILL CONTINUE ISOLATED
THUNDERSTORM MENTION. SOUNDINGS SUPPORT GUSTS ROUGHLY 40MPH.
SUSTAINED WINDS THE GREATER IMPACT THROUGH TODAY AFTER FRONTAL
PASSAGE. STRONGEST WINDS THIS AFTERNOON THROUGH SNAKE PLAIN WITH
WIND SPEEDS ROUGHLY 25-30MPH. THIS IS BELOW WIND ADVISORY
THRESHOLD BUT WITHIN BLOWING DUSTY ADVISORY THRESHOLD.
AGRICULTURAL ACTIVITY PICKING UP ALREADY SO BELIEVE CURRENT
HEADLINE A GOOD CALL AND WILL LEAVE IN PLACE. DMH

&&

.AVIATION...A WEAK TROUGH PASSING NORTH OF OUR AREA TODAY WILL BRING
BREEZY TO MODERATE WINDS LATE THIS MORNING THROUGH EARLY EVENING.
EXPECT BLOWING DUST ACROSS THE EASTERN MAGIC VALLEY AND SNAKE RIVER
PLAIN THIS AFTERNOON. VISIBILITIES SHOULD DROP SLIGHTLY BUT STILL
REMAIN MVFR THIS AFTERNOON FOR BYI...PIH AND IDA. THERE IS ALSO A
SLIGHT CHANCE FOR VICINITY SHOWER AND THUNDERSTORMS THIS AFTERNOON
FOR SUN AND TO A LESSER EXTENT FOR IDA. WYATT

&&

.PREV DISCUSSION... /ISSUED 250 AM MDT WED APR 9 2014/

SHORT TERM...TODAY THROUGH FRI NIGHT. WEAK TROUGH PASSING TO THE
NORTH OF THE FORECAST AREA TODAY WILL BRING A SLIGHT CHANCE TO LOW
CHANCE OF SHOWERS MAINLY IN THE MONTANA AND WYOMING BORDER
REGIONS. BESIDES THIS WEAK PRECIPITATION THREAT...THE TROUGH WILL
BRING WINDY AND DUSTY CONDITIONS TO THE FORECAST AREA...ALONG WITH
CLOUDINESS. WILL ISSUE A BLOWING DUST ADVISORY FOR THE PRIMARY AG
LOCATIONS. SLIGHTLY COOLER BEHIND THE FRONT...BUT BY THU THE
UPPER LEVEL RIDGE THAT BUILDS IN BEHIND FOR ABOUT A DAY AND A HALF
HAS BROUGHT TEMPERATURES BACK EVEN WARMER THAN TODAY BY FRI. GUSTY
WIND WITH GOOD MIXING EACH AFTERNOON IS EXPECTED. ON FRI...THE
NEXT UPSTREAM TROUGH MAKES ITS APPROACH WITH FIRST INCREASING
CLOUDINESS AND INCREASING SOUTHERLY WIND. HIGHS CONTINUE FOR ALL
PERIODS TO BE 10 TO 15 DEG F ABOVE NORMAL AND LOWS 5 TO 10 DEG F
ABOVE SEASONAL NORMALS. MESSICK

LONG TERM...SATURDAY THROUGH WEDNESDAY. MODELS IN AGREEMENT OF A
SHORTWAVE MOVING THROUGH THE NORTHWEST FLOW AND PASSING OVER SE ID
ON SATURDAY AND EXITING RATHER QUICKLY.  THIS WILL PRODUCE BREEZY
CONDITIONS IN THE SNAKE PLAIN WITH A QUICK CHANCE OF SHOWERS IN THE
CENTRAL MOUNTAINS...UPPER SNAKE HIGHLANDS AND EASTERN HIGHLANDS.
MODELS DIVERGE PRETTY QUICKLY AFTER SUNDAY ALTHOUGH ARE HINTING AT
ANOTHER WEAK SHORTWAVE ON TUESDAY. CONFIDENCE IS LOW AT THIS POINT
FOR ANY SIGNIFICANT IMPACTS TO OUR AREA. TEMPERATURES EXPECTED TO BE
WITHIN A FEW DEGREES OF NORMAL THROUGH THE PERIOD. EP

AVIATION...VFR CONDITIONS EXPECTED THROUGH THE PERIOD WITH WINDS
PICKING UP LATER THIS MORNING AND CONTINUING THROUGH SUNSET. EP

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
BLOWING DUST ADVISORY FROM NOON TODAY TO 9 PM MDT THIS EVENING
IDZ017-021.

BLOWING DUST ADVISORY FROM 3 PM THIS AFTERNOON TO 9 PM MDT THIS
EVENING IDZ020.

&&
Hazardous weather outlook, Apr 9, 2:45 AM MST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
345 AM MDT WED APR 9 2014

IDZ017>025-031-032-100945-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
345 AM MDT WED APR 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

BLOWING DUST ADVISORIES HAVE BEEN ISSUED FOR SELECTED PORTIONS OF
CENTRAL AND EASTERN IDAHO. CHECK THE LATEST URGENT WEATHER MESSAGE
FOR DETAILS. AFTERNOON ISOLATED THUNDERSTORMS ARE POSSIBLE IN THE
NORTHERN THIRD OF THE AREA AND IN THE UTAH BORDER REGION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ANOTHER
DRY COLD FRONT IS EXPECTED SATURDAY. PRECIPITATION SHOULD BE
LIMITED TO THE MOUNTAINOUS TERRAIN. IT WILL BE WINDY AGAIN WITH
THIS FRONT.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

MESSICK

Event by event

1 dust storm. Local standard time, as filed.

Dust Storm, Upper Snake River Plain

When
April 9, 12:30 PM MST to 6:00 PM MST
Where
Upper Snake River Plain forecast zone
Reported by
Department of Highways

Strong winds caused blowing dust across interstate 15 and it was closed from Idaho Falls to Roberts during the afternoon of April 9th.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2014Every state in 2014This day in weather historyWarnings in Idaho, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513456.